Alert archive / Nevada / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 6, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 22, 2024, 2:55 PM PDT for Mineral County, Nevada. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2024, 2:55 PM PDT (21:55 UTC)
- Expired
- Jul 22, 2024, 3:31 PM PDT
- In force
- 36 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Mineral County, NV
The radar
The Reno radar (KRGX), 162 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 2504 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 12:50 PM PDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 22, 12:50 PM PDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Reno NV 1250 PM PDT Mon Jul 22 2024 .SYNOPSIS... * Daily thunderstorm chances continue through Thursday along with potential for heavy rain, flash flooding and gusty winds. * A moderate-major HeatRisk continues through Tuesday with highs 100-105 for northwest and west central NV. * Then a cooler trend along with drier and breezier starts on Wednesday. && .DISCUSSION... Interesting weather pattern going ahead this week. Hot temperatures continue through the week, but we are going to be in a cooling trend as moisture moves in from the south due to a low pressure area off Baja California. Temperatures will continue to be in the 100-105 range in western NV through tomorrow. Then start to drop into the 90s Wednesday into the weekend. Therefore, we are keeping the heat advisory Tuesday for Churchill, Pershing and far northern Washoe county through tomorrow evening. Even though, an area of high pressure will be developing over the next few days in the Great Basin the moisture advected north will be trapped under it. The latest sounding for Reno showed 0.89 inches of precipitable water (PW) which is quite high, above the 90th percentile, for this time of the year. We are also expecting PW to remain around 0.75-1 inch through Thursday along with marginal instability and shear. This means that we are going to have showers and thunderstorms each afternoon through Thursday. Latest hi-res models have convection starting early this afternoon and going into the evening hours. The best chances for storms 30-50% will be from Mono to Alpine counties in CA, and Mineral, Lyon, Douglas, Carson and southern Washoe (including Reno) in NV. Storms will be capable of producing gusty outflow winds to 55 mph, periods of heavy rain and localized flash flooding, and hail. In contrast, the northern portions of NE CA and NW NV near the OR border still have a chance for observing dry lightning this afternoon. Tomorrow through Thursday with higher PWs and slower moving storms, we have a marginal risk (5%) of exceeding flash flood guidance by WPC. HREF is highlighting areas south of highway 50 Tuesday. Wednesday appears to be the day with the highest risk across most of the area. So, keep an eye out for heavy rain and flash flooding. On Thursday, with the approach of the next upper level system to our northwest the moisture starts to move east towards central and eastern NV. Conditions improve on Friday as the moisture is pushed away. However, stronger winds are expected from Wednesday through Friday, especially in the northern areas. Drier and breezier conditions may bring elevated fire weather conditions up north. Otherwise, seasonal conditions should prevail this weekend. -Crespo && .AVIATION... Generally VFR conditions continue through the period. There is a 30-50% chance of storms leading to periods of MVFR to IFR near SHRA/TSRA due to reductions in VIS between 20-4Z. BLDU from gusty and erratic outflow winds to 35-45 kts in dust-prone areas in west central NV is also capable of reducing VIS during the same timeframe. Otherwise, winds will be generally from the west and southwest between 5-15 kts with gusts up to 25 kts. Storm activity and winds will slowly subside after sunset. Another round of afternoon storms is expected tomorrow with a 40-60% chance from KMMH-KHTH. Lower chances down to 10-30% north of highway 50. -Crespo && .REV Watches/Warnings/Advisories... NV...Heat Advisory until 8 PM PDT Tuesday NVZ004-005. CA...None. &&
In the hours before
Special weather statement, Jul 22, 2:26 PM PDT, 29 minutes before
Special Weather Statement
National Weather Service Reno NV
226 PM PDT Mon Jul 22 2024
CAZ071-072-NVZ002-222200-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
226 PM PDT Mon Jul 22 2024
...A STRONG THUNDERSTORM WILL IMPACT PLACER...SIERRA...NEVADA AND
SOUTHERN WASHOE COUNTIES THROUGH 300 PM PDT...
At 226 PM PDT, Doppler radar was tracking a strong thunderstorm over
Glenshire-Devonshire Cdp, or near Prosser Creek Reservoir, moving
northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Boca Reservoir, Prosser Creek Reservoir, Northstar,
Glenshire-Devonshire Cdp, Hirschdale, Floriston, Truckee, Alpine
Meadows Campground, Boca Campground, Glenshire-Devonshire, Boca Rest
Campground, and Truckee-Tahoe Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3926 12015 3935 12020 3948 12008 3934 11993
TIME...MOT...LOC 2126Z 226DEG 8KT 3932 12013
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JCThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 5:09 PM PDT | Special Weather Statement | REV | Storey | 66 min |
| Jul 21, 5:27 PM PDT | Areal Flood Advisory | REV | Storey, Washoe | 3 hr |
| Jul 21, 5:30 PM PDT | Severe Thunderstorm Warning | REV | Washoe | 45 min |
| Jul 21, 7:02 PM PDT | Dust Storm Advisory | REV | Churchill, Pershing | 118 min |
| Jul 21, 7:24 PM PDT | Areal Flood Advisory | REV | Washoe | 3 hr |
| Jul 22, 2:26 PM PDT | Special Weather Statement | REV | 34 min | |
| Jul 22, 3:27 PM PDT | Areal Flood Advisory | REV | Mineral | 2 hr |
| Jul 22, 4:53 PM PDT | Areal Flood Advisory | REV | Mineral | 3 hr |
| Jul 22, 2:40 PM PDT | Flash Flood Warning | REV | Plumas, Sierra | 3 hr |
| Jul 22, 2:55 PM PDT | Areal Flood Advisory | REV | Mono | 2 hr |
| Jul 22, 2:58 PM PDT | Severe Thunderstorm Warning | REV | Plumas | 32 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.